Sticky Blood-Hughes Syndrome Support

Professor Graham Hughes' Blog January 2018

BLOG : January 2018

January 2018 is proving a dark, rather depressing start to the year. A number of our team have been hit by the ‘flu’ epidemic sweeping the country. Added to which, the sun has made only rare appearances so far.

Last week I gave a lecture to colleagues in Cambridge. The train journey was warm and comfortable – the low mist outside all-pervading. Still, the atmosphere at the meeting itself, organised by my colleague, Dr Natasha Jordan, was really positive. Chocolate cake!

Dr Jordan and I share a patient – this month’s ‘Patient of the month’.

Patient of the Month

Elizabeth J, a 42 year old American physician, decided to come over to London for a second opinion at the London Lupus Centre. She had been diagnosed in her home city of Boston as having Hughes Syndrome/APS.

Her previous history was very significant. In her teens, she had suffered attacks of fainting – especially in school assemblies. She had also suffered from frequent headaches, as well as one seizure at the age of 15. Investigations were initially non-diagnostic, though one brain scan (EEG) did suggest mild temporal lobe epilepsy. She had also suffered a variety of joint pains, put down to her “double-jointedness”.

Despite all this, she succeeded at school and college, and graduated in medicine in her home down, Boston.

In her mid-30’s, however, she suffered what she described as a ‘perfect storm’. Possibly following a ‘virus infection’, she became extremely unwell, with cough, chest pains, leg thrombosis, severe headache and T.I.A’s. Over the course of 3-4 days, she became unconscious and was treated in the Intensive Care Unit at Boston City Hospital.

At this time, blood tests revealed a low platelet count and strongly positive antiphospholipid antibody tests.

Treatment in ITU included antibiotics, anticoagulants, platelet transfusions, as well as intravenous immunoglobulins and plasma exchange.

She survived and slowly returned to medical life. Her medication was gradually reduced to warfarin.

However, for the past 3-4 years, she has continued to suffer occasional migraine headaches, as well as very unsettling ‘temporal lobe’ attacks, including episodes of ‘absences’ and ‘déjà vu’. Fortunately these didn’t interrupt her career as a physician.

She had family in London and decided to combine a family visit with a ‘second opinion’.

Clinically she was doing reasonably well. The diagnosis of Hughes Syndrome was confirmed and there was no evidence of lupus. Her medication was fairly simple –anticoagulation with warfarin. Perhaps surprisingly, there was no medicine being taken for the temporal lobe symptoms.

But there was one striking anomaly. Her INR readings (‘blood thickness’) were surprisingly low – printed out computer style (not the little yellow notebooks we know and love in the U.K.)…….3.1…..3.4…..2.9…..2.9…..3.2…..and so on.

Questioned about this later, Dr Elizabeth admitted that she had been concerned about the risks of bleeding (especially brain bleeds) associated with a higher INR.

This story has a happy – and interesting – outcome. She returned to Boston, slightly raising the warfarin dosage, and with the added help of a self-testing INR machine. We keep in touch. She is stable with an INR around 3.8 – 4. And interestingly, the headaches and ‘temporal lobe seizures’ have disappeared.

What is this patient teaching us?

At least 4 lessons:

1. Possible association with ‘POTS’.

Since we reported a series of Hughes Syndrome patients with ‘autonomic nerve problems, including POTS (paroxysmal orthostatic tachycardia syndrome) – or more simply fast heart-rate and fainting on standing up (1).

We are also beginning to see more cases with the combination. To further complicate the picture, a small number of these patients have a tendency to ‘hypermobility’ or double-jointedness. More on this in a future blog!

2. ‘Catastrophic APS’

Dr Elizabeth had suffered a life-threatening episode in which many organs ‘closed down’. The death rate is up to 50%. In Dr Elizabeth’s case, recovery was complete, probably because of the quality of the intensive care treatment in Boston.

Because the condition is so rare, guidance regarding the best treatment is limited. To overcome this, my colleague, Professor Ricard Cevera in Barcelona has introduced a central registry, aiming to pool international data – an outstanding contribution to our syndrome.

3. Epilepsy

In the 35 years since the description of APS, epilepsy has become one of the big stories of the syndrome. Although the tendency to seizures was included in the original descriptions, recent reviews have reported that up to 1 in 5 cases of ‘idiopathic’ (no known cause) teenage epilepsy cases are aPL positive.

And not just ‘seizures’ but a variety of other types of epilepsy – notably temporal lobe epilepsy, as in Dr Elizabeth’s case.

And very significantly, the epilepsy can (and often does) respond to anticoagulation. Again if evidence were needed of the importance of brain features in Hughes Syndrome.

4. Warfarin treatment

How common is the finding of an inadequate warfarin dose (for example, with an INR under 3), the clear reason for apparent treatment failure in Hughes Syndrome?

Such an important lesson!

8 Replies
oldestnewest

Reposted in LUpus Patients Understanding & Support (LUPUS)

2 likes
Reply

Interesting as usual.

1 like
Reply

Really informative, I think I will print it off and take it to my next appointment. Every time I read anything from Professor Hughs it touches so many nerves in me, I see so much of what he describes in other patients in both myself and my family members.

1 like
Reply

Thank you prof Hughes!

I wish more APS sufferers could have their own selftesting equipment at home to keep the INR steady and high enough.

Kerstin in Stockholm

2 likes
Reply

Thank you

1 like
Reply

I have hypermobility in elbows and hips. Back in the 50s my physician Father told me that hypermobility was associated with wierd conditions. He was not specific, but he told me not to necessarily brag to my friends that I could sit on the floor in ways they could not. So, I have APS, pre-warfarin treatment diagnosed temporal lobe seisure disorder, and a history of POTs. And due to hip replacement, I no longer sit in what I called the frog position, but my elbows still extend past 180. Fascinating. Common cause? And if so, what is that upstream cause?

1 like
Reply

My son has epilepsy- I didn’t know this.

Reply

Wow....epilepsy? Now, we've got to watch for neurological effects as well?

I di agree with the catastrophic organ shutdowns as strong indicators if APS....I've been there...

Kerstin from Hawaii. ..

1 like
Reply

You may also like...